Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Brownsville, TX

April 16, 2010Cameron County, Texas

NWS Brownsville, TX issued this flash flood warning at Apr 16, 2010, 5:30 PM CDT for Cameron County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2010, 5:30 PM CDT (22:30 UTC)
Expired
Apr 16, 2010, 6:30 PM CDT
In force
60 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 40 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 5:57 PM CDTFLASH FLOOD2 Ne Harlingen, TXPENDLETON PARK IN HARLINEGN IS UNDER WATER. ONE LANE OF NORTH HARLINGEN LOOP 499 IS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 10.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2010-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2010-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WGUS54 KBRO 162230
FFWBRO
TXC061-162330-
/O.NEW.KBRO.FF.W.0001.100416T2230Z-100416T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 PM CDT FRI APR 16 2010

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CAMERON COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  HARLINGEN VALLEY AIRPORT.


* UNTIL 630 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER
  THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF LOW LYING AREAS AND
INTERSECTIONS. POOR DRAINAGE AREAS ARE MOST AT RISK. DO NOT DRIVE
THROUGH FLOODED ROADS!

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

DON'T BECOME A STATISTIC. TURN AROUND...DON'T DROWN!

&&

LAT...LON 2625 9769 2625 9761 2619 9761 2616 9763
      2615 9769

$$

54
2 follow-up statements
754 
WGUS74 KBRO 162251
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
551 PM CDT FRI APR 16 2010

TXC061-162330-
/O.CON.KBRO.FF.W.0001.000000T0000Z-100416T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMERON-
551 PM CDT FRI APR 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL CAMERON COUNTY
UNTIL 630 PM CDT...

LOCATIONS AFFECTED INCLUDE...
  HARLINGEN VALLEY AIRPORT.
  HARLINGEN.

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL RATES OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER THE
WARNED AREA.

OBSERVERS IN THE HARLINGEN AREA REPORT MINOR TO MODERATE FLOODING... 
WITH FLOODED FIELDS...AND ROADS WITH THREE TO FOUR INCHES OF WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF LOW LYING AREAS AND
INTERSECTIONS. POOR DRAINAGE AREAS ARE MOST AT RISK. DO NOT DRIVE
THROUGH FLOODED ROADS!

DON'T BECOME A STATISTIC. TURN AROUND...DON'T DROWN!

&&


LAT...LON 2625 9769 2625 9761 2619 9761 2616 9763
      2615 9769

$$

54
187 
WGUS74 KBRO 162331
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
631 PM CDT FRI APR 16 2010

TXC061-162342-
/O.EXP.KBRO.FF.W.0001.000000T0000Z-100416T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMERON-
631 PM CDT FRI APR 16 2010

...THE FLASH FLOOD WARNING HAS EXPIRED IN CENTRAL CAMERON COUNTY...

HEAVY RAINS MAY REDEVELOP LATER. SHOULD THIS OCCUR...ADDITIONAL FLOOD
ADVISORIES OR WARNINGS MAY BE NEEDED. STAY TUNED TO LOCAL MEDIA
OUTLETS FOR UPDATES.

DON'T BECOME A STATISTIC. TURN AROUND...DON'T DROWN!


LAT...LON 2625 9769 2625 9761 2619 9761 2616 9763
      2615 9769

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 1:45 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 16, 1:45 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT FRI APR 16 2010

.SHORT TERM /TONIGHT THROUGH 7 AM SUNDAY/...IF I HAD RELY ON SINGLE
STATION ANALYSIS I WOULD THINK WE WERE IN THE MIDDLE OF TROPICAL
SEASON. OF COURSE THAT ISN/T THE CASE BUT MID APRIL IS TURNING OUT
TO BE QUITE WET. INFLUX OF GULF MOISTURE CONTINUES AS LOW LEVEL FLOW
REMAINS SOUTHEASTERLY WHILE MID LEVELS ARE INFLUENCED BY H5 LOW
CENTERED OVER THE EDGE OF THE CAPROCK ACROSS WEST TEXAS. THE UPPER
LEVELS ARE BEING DICTATED BY SOME TROUGHING WITH THE AXIS CURRENTLY
MOVING TO THE EAST OF DEEP SOUTH TEXAS.

BIGGEST FORECAST CHALLENGE FOR THE SHORT TERM IS POPS COVERAGE. WENT
LOW CHANCE POPS FOR TONIGHT AS DIURNAL HEATING WILL DIMINISH AND CIN
VALUES WILL INCREASE. H5 WARM CORE LOW WILL GRADUALLY MOVE EAST
ACROSS TEXAS SATURDAY WITH SURFACE LOW SLANTED TO THE WEST. SFC LOW
WILL HELP BRING A COOL FRONT/TROUGH TOWARDS DEEP SOUTH TEXAS
SATURDAY WHICH SHOULD BE ENOUGH TO LIFT SOME PARCELS FOR MORE SHOWER
DEVELOPMENT. MINOR SHORT WAVES IN THE FLOW ALOFT COMBINED WITH
DIURNAL HEATING SHOULD BE MORE THAN ENOUGH TO ALLOW FOR ADDITIONAL
PRECIP DEVELOPMENT BY AFTERNOON. TO PINPOINT EXACTLY WHERE
SHOWERS/STORMS WILL DEVELOP IS HARD TO DO BUT DREW HIGHEST POPS
ACROSS NORTHERN AND NORTHWESTERN AREAS OF CWA WHERE GREATEST LIFT
WILL OCCUR. BY SATURDAY NIGHT UPPER LEVEL WINDS BECOME MORE
NORTHWESTERLY WHICH WILL BRING IN SOME DRIER AIR WHICH SHOULD LIMIT
PRECIP CHANCES BY THE END OF THE PERIOD.

TRIED NOT TO GET TOO SPECIFIC WITH POPS BUT STILL HAND DREW ALL POPS
GRIDS. LOADED ADJMET FOR TEMPS BUT WENT SLIGHTLY ABOVE ALL GUIDANCE
FOR FRIDAY NIGHT/S LOWS AS ABUNDANCE OF MOISTURE IN THE GROUND
SHOULD PREVENT TEMPS FROM FALLING TOO FAR INTO THE UPPER 60S.
&&

.LONG TERM /7 AM SUNDAY THROUGH THURSDAY/...A WEAK COLD FRONT WILL
APPROACH DEEP SOUTH TEXAS SUNDAY WITH MINOR DISTURBANCES OUT AHEAD
OF IT.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR SUNDAY
MORNING WITH A SLIGHT DRYING TREND LATE SUNDAY INTO MONDAY.
TEMPERATURES WILL CONTINUE TO BE NEAR NORMAL FOR THIS TIME OF YEAR
DUE MOSTLY TO THE CLOUD COVER.  WINDS WILL BE LIGHT TO MODERATE FROM
THE EAST TO NORTHEAST THROUGH THE WEEKEND BECOMING SOUTHEAST THE
BEGINNING OF NEXT WEEK.  MOISTURE WILL MOVE INTO THE AREA ONCE AGAIN
BY TUESDAY OF NEXT WEEK CAUSING A CHANCE OF SHOWERS AND
THUNDERSTORMS ONCE AGAIN. A RELATIVELY DRY AND STABLE AIRMASS WILL
BE IN STORE FOR DEEP SOUTH TEXAS THE MIDDLE TO THE LATTER PART OF
NEXT WEEK AS HIGH PRESSURE INFLUENCES THE AREA.
&&

.MARINE...TONIGHT THROUGH 7 AM SUNDAY...SMALL CRAFT ADVISORIES MAY
NEED TO BE EXTENDED LATER THIS EVENING AS ROUGH EASTERLY SWELLS MAY
PERSIST THROUGH TONIGHT. HOWEVER...A GRADUAL DIMINISHING TREND OF
THE SWELL HEIGHTS IS EXPECTED THROUGH THE WEEKEND. WIND SPEEDS WILL
BE MODERATE FROM THE EAST AND CHANCES OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL...GUSTY WINDS...AND DANGEROUS
CLOUD TO SURFACE LIGHTNING.

7 AM SUNDAY THROUGH TUESDAY...LIGHT TO MODERATE EAST TO NORTHEAST
WINDS ARE EXPECTED FOR THE GULF OF MEXICO WATERS EAST OF PADRE
ISLAND SUNDAY AS AN AREA OF LOW PRESSURE AND A TROUGH OF LOW
PRESSURE DEVELOP ALONG THE LOWER TEXAS COAST. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVER THE MARINE AREAS ON SUNDAY.  ANOTHER
AREA OF SHOWERS AND THUNDERSTORMS ARE LIKELY ON TUESDAY AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH THE AREA.
&&

.AVIATION...MIX OF MVFR/VFR EARLY BECOMING MVFR/IFR OVERNIGHT. TALL
CB UP TO 50K FT AT TIMES WILL AFFECT FLIGHT PATHS FROM N TO S INTO
DEEP SOUTH TEXAS THIS AFTERNOON. TURBULENCE CAN BE EXPECTED IN THE
ATMOSPHERE EVEN SEVERAL MILES AWAY FROM CONVECTION. HAVE TEMPO
GROUPS IN TAFS FOR CONVECTION THIS AFTERNOON AS MOST SIGNIFICANT
PRECIP SHOULD STAY IN BETWEEN TAF SITES FOR THE MOST PART.
CONVECTION DIMINISHES AFTER SUNSET AND CIGS WILL QUICKLY LOWER DUE
TO HIGH MOISTURE CONTENT OF ATMOSPHERE. IFR CONDITIONS CAN BE
EXPECTED AFTER MIDNIGHT THROUGH SUNRISE AS STRATUS DEVELOPS BEFORE
QUICKLY RISING TO MVFR AND EVENTUALLY VFR.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  71  77  68  77 /  20  40  30  30
BROWNSVILLE          68  80  66  79 /  20  40  30  30
HARLINGEN            68  80  65  79 /  20  40  30  30
MCALLEN              69  83  67  80 /  20  40  30  30
RIO GRANDE CITY      68  82  64  80 /  30  40  30  30
SOUTH PADRE ISLAND   72  73  70  76 /  20  40  20  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ150-155-
     170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...69
LONG TERM...65
Hazardous weather outlook, Apr 16, 5:00 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 PM CDT FRI APR 16 2010

TXZ248>257-171100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 PM CDT FRI APR 16 2010

...HEAVY RAINS DEVELOPING ACROSS EASTERN PORTIONS OF DEEP SOUTH
TEXAS LATE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN
AND EASTERN PORTIONS OF DEEP SOUTH TEXAS. LOCALIZED FLOODING CAN BE
EXPECTED WITH SLOW MOVING STORMS ESPECIALLY AS THEY DEVELOP AND
MOVE ACROSS THE SAME AREAS. A FLASH FLOOD WATCH WATCH IS IN EFFECT
FOR BROOKS AND KENEDY COUNTIES THROUGH 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH
THE WEEKEND...CONTINUING THE FLOODING THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-171100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
500 PM CDT FRI APR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND UNTIL 7 PM CDT THIS EVENING. THERE IS A HIGH
RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SMALL CRAFT ADVISORY FOR THE ADJACENT GULF OF MEXICO WATERS
MAY NEED TO BE EXTENDED UNTIL SATURDAY EVENING. A MODERATE TO HIGH
RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

In the hours before

Special weather statement, Apr 16, 4:36 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
436 PM CDT FRI APR 16 2010

TXZ251-162215-
KENEDY-
436 PM CDT FRI APR 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND HEAVY RAIN...

A THUNDERSTORM...MOVING NORTH AT 5 TO 10 MPH...WILL AFFECT RURAL
SOUTHWESTERN KENEDY COUNTY...UNTIL 515 PM CDT. GUSTY WINDS 40 TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE
LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN
EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

54/BM
Special weather statement, Apr 16, 4:45 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
445 PM CDT FRI APR 16 2010

TXZ254-255-162230-
INLAND WILLACY-INLAND CAMERON-
445 PM CDT FRI APR 16 2010

...A LINE OF THUNDERSTORMS WILL AFFECT CAMERON AND WILLACY
COUNTIES...

A LINE OF SLOW MOVING THUNDERSTORMS EXTENDING FROM CENTRAL CAMERON
TO WESTERN WILLACY COUNTY...WILL AFFECT SAN BENITO...HARLINGEN...
LASARA AND HARLINGEN VALLEY AIRPORT...UNTIL 530 PM CDT. GUSTY WINDS
UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING
OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

54/BM

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:38 PM CDTAreal Flood AdvisoryBROZapata2 hr
Apr 15, 9:33 PM CDTAreal Flood AdvisoryBROZapata57 min
Apr 16, 1:13 PM CDTAreal Flood AdvisoryBROBrooks, Kenedy2 hr
Apr 16, 3:11 PM CDTAreal Flood AdvisoryBROBrooks, Kenedy2 hr
Apr 16, 3:13 PM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 1 more48 hr
Apr 16, 3:48 PM CDTAreal Flood AdvisoryBROKenedy57 min
Apr 16, 3:54 PM CDTAreal Flood AdvisoryBROWillacy3 hr
Apr 16, 4:03 PM CDTAreal Flood AdvisoryBROJim Hogg57 min
Apr 16, 4:51 PM CDTAreal Flood AdvisoryBROKenedy54 min
Apr 16, 4:57 PM CDTAreal Flood AdvisoryBROCameron3 hr
Apr 16, 6:10 PM CDTAreal Flood AdvisoryBROHidalgo112 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.